A few weeks ago, a client at the emergency clinic where I work mentioned that she frequently gave her cat Pepto-Bismol to prevent gastrointestinal upset. I said I didn’t think that was a good idea, because it contains products that are similar to aspirin (which can lead to toxicity, especially in cats). The woman told me that she administered the Pepto-Bismol on the recommendation of her veterinarian.
This caused a brief soul-searching moment. Was I missing something? Was Pepto-Bismol suddenly not only safe, but recommended? I vowed to look into the matter.
As it turns out, I didn’t have to look very far. I stumbled upon an article about the subject that very night in the December 2011 issue of Veterinary Medicine. Here is a relevant quote.
Kaopectate [made by Chatten Inc.] was not considered toxic to cats until 2002, when bismuth subsalicylate was added. Salicylate is conjugated with glucuronic acid in the liver. So cats are especially susceptible to this xenobiotic.
Bismuth subsalicylate is the active ingredient in Pepto-Bismol. Aspirin is also known as acetylsalicylate. In other words, both kaopectate and Pepto-Bismol contain aspirin derivatives.
This is problematic in two main ways. First, salicylate itself can cause toxicity, which is a special problem in cats, who clear the drug from their systems very slowly. This makes them susceptible to buildup of the drug to toxic levels. Symptoms of salicylate toxicity reported in the article include lethargy and, ironically, a large number of gastrointestinal problems: vomiting, diarrhea, gastrointestinal bleeding, abdominal pain, and gastrointestinal ulceration that can lead to perforation or rupture.
The second problem with salicylate is that it can interfere with other drugs that are commonly administered to pets. These include nonsteroidal anti-inflammatory drugs (NSAIDs) such as Rimadyl, Metacam, and Deramaxx as well as steroids such as prednisolone, prednisone, and dexamethasone.
Since Pepto-Bismol and kaopectate are most likely to be administered to animals already suffering from gastrointestinal upset, the potential for exacerbation of these symptoms is very serious.
Of course, I relentlessly preach that no drug should be administered to your pet without first consulting your vet. That advice still stands. However, in the case at hand, the owner had consulted with her vet — and had received inaccurate information. So here’s my advice on Pepto-Bismol and kaopectate: Don’t use them.
Addendum 1/15/12: I apologize for not being clearer about the use of these products in dogs. Any product that contains salicylates has potential to be toxic to both dogs and cats. Cats are more sensitive, so the products pose a bigger risk to them. However, dogs also can suffer toxicity. Of significant concern is the risk of seemingly paradoxical exacerbation of gastrointestinal signs for which Pepto Bismol or Kaopectate might used, since salicylates can cause upset stomach in both dogs and cats.
Also, since salicylates are a type of non-steroidal anti-inflammatory drug (NSAID), they can not be safely mixed with other NSAIDs that might be used for arthritis or postoperative pain in dogs (or rarely cats), or with steroids such as prednisone or prednisolone that might be used in either species.
I do not recommend use of salicylate-containing gastrointestinal drugs in either species.
Our Most-Commented Stories